Tennessee, 2014

Damaging Winds in Tennessee, July 8, 2014

July 8, 2014 · NWS MRX · 12 events in 9 counties and zones

A pre-frontal trough shifted southeast out of the Ohio Valley and moved into a moderately unstable Southern Appalachian Region during the afternoon hours generating severe convection. Severe weather mode was almost entirely straight line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A pre-frontal trough shifted southeast out of the Ohio Valley and moved into a moderately unstable Southern Appalachian Region during the afternoon hours generating severe convection. Severe weather mode was almost entirely straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 1:55 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 8, 1:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT TUE JUL 8 2014

.SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL SYSTEM STILL SAGGING
SOUTHWARD TOWARD THE AREA...AND DEEPER MOISTURE AND INSTABILITY
MOVING IN AS WELL.  LOOKING LIKE A FAIRLY WET NEXT COUPLE OF PERIODS
AS THE AXIS OF THIS SYSTEM MAKE ITS WAY INTO THE AREA. ALTHOUGH
MENTIONED "WET" ABOVE...FLOODING THREAT NOT LOOKING THAT GREAT AS
PROGRESSIVE INITIAL PARTS OF SYSTEM WILL SWEEP THROUGH...THEN AS
FRONT SAGS INTO AREA RICHER MOISTURE WILL BE SOUTH OR EAST OF THE
AREA.  SO A COUPLE OF CHANCES FOR PRECIP...THIS AFTERNOON AND THIS
EVENING WITH ADVANCING STRONG STORMS THAT MARCH ACROSS TO THE
EAST...THEN ALSO ANOTHER CHANCE TONIGHT AND WEDNESDAY AS THE MAIN
AXIS OF THE SYSTEM MOVE THROUGH THE AREA FROM THE NORTH/NORTHWEST.

DEEP CONVECTION STRUGGLING FINALLY GETTING STARTED.  MLCAPE VALUES
GETTING PRETTY HIGH...SO STILL THINK SEVERE THREAT EXISTS. ALSO
WONDERING ABOUT HOW STRONG ANY STORMS THAT DEVELOP CLOSER TO THE
FRONT MIGHT BE IF THEY MAKE THEIR WAY CLOSER TONIGHT...THINKING THE
STORMS THIS AFTERNOON ARE OUR BEST CHANCE FOR SEVERE OVERALL.

FOR TEMPERATURES KEEPING PRETTY CLOSE TO GUIDANCE FOR MINS TONIGHT
AND ON THE COOL SIDE OF MAXES FOR WEDNESDAY...CONSIDERING THE
LIMITED SUNSHINE...ESPECIALLY SOUTH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS CONTINUE TO
BE IN FAIR AGREEMENT OVERALL WITH DECENT RUN TO RUN CONSISTENCY.
HOWEVER...GIVEN UNCERTAINTIES IN MODEL HANDLING OF POSSIBLE WEAK
IMPULSES IN THE NORTHWEST FLOW ALOFT FORECAST CONFIDENCE IS AT BEST
AVERAGE FOR THIS TIME OF YEAR. THE FRONT SHOULD FINALLY EXIT THE
AREA EARLY THURSDAY...BUT A WEAK IMPULSE STILL COULD HELP TO TRIGGER
SOME ISOLATED TO SCATTERED CONVECTION INTO THURSDAY AFTERNOON.
DRIER AIR SHOULD KEEP THINGS PRECIP FREE THURSDAY NIGHT THROUGH
FRIDAY NIGHT...THEN MOISTURE WILL BEGIN TO INCREASE AGAIN DURING THE
WEEKEND.  WILL CARRY SLIGHT CHANCE POPS SATURDAY AND CHANCE POPS
SUNDAY.  ANOTHER FRONTAL SYSTEM IS FORECAST TO AFFECT THE AREA EARLY
IN THE WEEK...SO CHANCE POPS BOTH MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  86  68  89 /  60  60  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  83  66  87 /  60  50  20  20
OAK RIDGE, TN                       70  84  65  88 /  70  30  20  20
TRI CITIES AIRPORT, TN              68  82  61  85 /  60  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/LW
Hazardous weather outlook, Jul 8, 10:34 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT TUE JUL 8 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091545-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1134 AM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING...AHEAD OF A SLOW MOVING COLD FRONT. STORMS
ARE EXPECTED TO MOVE ACROSS THE AREA WEST TO EAST. DAMAGING WINDS
OF 60 MPH OR GREATER AND LARGE HAIL WILL BE THE MAIN THREATS WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 8, 2:15 PM EST
Where
Knox County, Beaver Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.980, -84.120

Several trees were reported down in the western part of the county.

Thunderstorm Wind, Knox

When
July 8, 2:20 PM EST
Where
Knox County, 1.12 mi W of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.000, -83.970

One tree was reported down in Halls.

Thunderstorm Wind, Sevier

When
July 8, 3:40 PM EST
Where
Sevier County, 0.89 mi SW of Pitner
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -83.760

A few trees were reported down in Seymour.

Thunderstorm Wind, Washington

When
July 8, 3:53 PM EST
Where
Washington County, 1.31 mi WNW of Boones Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -82.440

Trees were reported down near Boones Creek.

Thunderstorm Wind, Washington

When
July 8, 3:58 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.330, -82.370

A few trees were reported down in Johnson City.

Thunderstorm Wind, Sullivan

When
July 8, 4:00 PM EST
Where
Sullivan County, Blountville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.530, -82.330

Several trees were reported down across the county.

Thunderstorm Wind, Carter

When
July 8, 4:05 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.340, -82.230

Several trees were downed and power outages were reported near Elizabethton.

Thunderstorm Wind, Unicoi

When
July 8, 4:15 PM EST
Where
Unicoi County, 0.69 mi S of Unicoi
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.190, -82.350

Five trees were reported down in Unicoi along Unicoi Drive.

Thunderstorm Wind, Johnson

When
July 8, 4:15 PM EST
Where
Johnson County, 0.89 mi SW of Mountain City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.470, -81.810

A few trees were reported down near Mountain City.

Thunderstorm Wind, Sevier

When
July 8, 4:20 PM EST
Where
Sevier County, 0.89 mi NW of Line Spg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.710, -83.660

A few trees were reported down near Wears Valley Road just south of Pigeon Forge.

Thunderstorm Wind, Bradley

When
July 8, 4:20 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -84.870

Trees were reported down near highway 64 two miles west of route 411.

Thunderstorm Wind, Polk

When
July 8, 5:15 PM EST
Where
Polk County, 0.89 mi SE of Chanceytown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.040, -84.390

Trees were reported down in Ducktown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518720, 518719, 518718, 518717, 518716, 518715, 518714, 518710, 518712, 518707, 518709, 518705.